Massachusetts, 2014

Damaging Wind in Massachusetts, July 8, 2014

July 8, 2014 · NWS ALY · 1 event in 1 county or zone

A very warm and humid air mass was in place over the region on Tuesday, July 8th. The region was ahead of a strong cold front that was moving eastward from the Great Lakes Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very warm and humid air mass was in place over the region on Tuesday, July 8th. The region was ahead of a strong cold front that was moving eastward from the Great Lakes Region. Aided by a strong jet streak aloft and a potent upper level shortwave trough, the cold front triggered a line of thunderstorms that produced damaging winds across upstate New York during the afternoon and early evening hours.

As the line of thunderstorms reached western New England by the late evening, they weakened considerably. However, one portion of the line remained strong enough to produce damaging winds in Williamstown. As the thunderstorms continued to move eastward towards central Massachusetts, they all dropped below severe limits, ending the threat for dangerous weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 8, 8:30 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 8, 8:30 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
930 PM EDT TUE JUL 8 2014

.SYNOPSIS...
A LINE OF THUNDERSTORMS WILL CROSS OUR REGION FROM WEST TO EAST THIS
EVENING...POSSIBLY BRINGING DESTRUCTIVE WIND GUSTS...HEAVY
RAINFALL...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THE
COLD FRONT RESPONSIBLE FOR THIS LINE OF STORMS WILL CROSS OUR REGION
OVERNIGHT. IT WILL TURN A LITTLE LESS HUMID WEDNESDAY...BUT A
SECONDARY COLD FRONT WORKING THROUGH COULD SPARK ADDITIONAL
SCATTERED AFTERNOON THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 930 PM EDT...A SEVERE THUNDERSTORM WATCH CONTINUES ALL EASTERN
NEW YORK STATE AND WESTERN NEW ENGLAND THROUGH MIDNIGHT.

THE OVERALL ENVIRONMENT WAS SLOWLY BECOMING LESS FAVORABLE FOR
SEVERE IN THAT INSTABILITY HAS LOWERED TO ABOUT 1500 J/KG (COMPARED
TO EARLIER WHEN IT WAS 2500 J/KG). THE 0-6KM BULK SHEAR OFF OF SPC/S
HOME PAGE HAD LOWERED TO ABOUT 40 KTS...COMPARED TO EARLIER VALUES
OF 40KTS.

THAT SAID...THERE ARE STILL SEVERAL ONGOING WARNING OUT FOR BOWING
ELEMENTS TO NORTH AND JUST TO THE SOUTH OF THE CAPITAL REGION. IT
LOOKS AS IF THESE COULD BE THE LAST SEGMENTS TO BE WARNED ON ON THE
LEADING EDGE OF THE LINE...AS THE PRECIPITATION ON THE WESTERN FLANK
OF THE LINE LOOKS MORE STRATIFORM IN NATURE.

LOOK FOR THE LINE TO CONTINUE TO WORK INTO THE CAPITAL REGION AND
POINTS EAST BUT LIKELY WEAKENING A LITTLE WITH TIME.

BY MIDNIGHT...THE LINE OF STORMS SHOULD BE TO OUR EAST OF OUR
REGION. THE SEVERE THUNDERSTORM WATCH SHOULD BE OVER BY THEN.

WE MIGHT HAVE SOME PATCHES OF FOG ESPECIALLY IN AREAS WHERE THE
SOUTHWEST BREEZE DIMINISHES AND GROUND IS ESPECIALLY WET FROM
HEAVIER SHOWERS.

LOOK FOR LOWS STILL ON THE MUGGY SIDE...GENERALLY IN THE 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
ON WEDNESDAY...OUR AREA WILL STILL BE A BROAD CYCLONIC FLOW ALOFT
WITH SOMEWHAT DRIER AIR (PWATS UNDER AN INCH) ACROSS OUR REGION TO
START THE DAY. WITH A CYCLONIC FLOW ALOFT...AND ONE MORE COLD FRONT
TO WORK THROUGH...WE STILL LOOK TO BECOME UNSETTLED ONCE AGAIN BY
WEDNESDAY AFTERNOON. THERE WILL BE JUST ENOUGH INSTABILITY WITH A
LITTLE MOISTURE RELOADING THAT COULD TRIGGER ANOTHER ROUND OF
SCATTERED AFTERNOON THUNDERSTORMS. INSTABILITY LOOKS TO INCREASE TO
ABOUT 1500 J/KG WITH LAPSE RATES UP TO 6.5 C/KM. THERE WILL ALSO BE
A BRISK LOW LEVEL WIND OUT OF THE SOUTHWEST AROUND 40KTS.

THUNDERSTORMS ON WEDNESDAY COULD AT THE VERY LEAST PRODUCE SOME
SMALL HAIL AND GUSTY WINDS. FOR NOW...WE DID NOT INCLUDE ENHANCED
WORKING IN THE GRIDS SINCE THE CONFIDENCE OF STORMS IN ONLY IN THE
30 PERCENT RANGE.

HIGH TEMPERATURES ON WEDNESDAY WILL BE 80-85 HIGHER TERRAIN...75-80
ACROSS THE HIGHER TERRAIN.

THE SURFACE WIND WILL BE SOUTH TO SOUTHWEST 10-15 MPH...SHIFTING TO
WEST BY LATE IN THE DAY BEHIND THE COLD FRONT.

ANY THUNDERSTORMS SHOULD QUICKLY DIMINISH BY WEDNESDAY EVENING.
AFTER THAT IT WILL CLEAR OUT...TURNING A LITTLE COOLER AND DRIER
WITH LOWS GENERALLY DIPPING INTO THE 50S.

THURSDAY LOOKS LIKE A NICE WITH LOTS OF SUNSHINE...COMFORTABLE
HUMIDITY (DEWPOINTS IN THE 50S) AND HIGHS AROUND 80 IN THE
VALLEYS...70S HIGHER TERRAIN.

THURSDAY NIGHT LOOKS CLEAR AND COOL. LOWS BACK INTO THE 50S ALBANY
SOUTHWARD...MID TO UPPER 40S WELL NORTH OF THE CAPITAL
REGION.

FRIDAY LOOKS LIKE A NICE DAY WITH LOTS OF SUNSHINE AND CONTINUED
LOWER HUMIDITY. HIGHS WILL BE 80-85 VALLEYS...75-80 HIGHER
TERRAIN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
TRANQUIL WEATHER IS EXPECTED TO CONTINUE THROUGH SATURDAY AS WARM
ADVECTION INCREASES AND TEMPERATURES REACH HIGHS IN THE 80S...SOME
UPPER 70S IN HIGHER TERRAIN.  LOW LEVEL MOISTURE INCREASES LATER IN
THE WEEKEND AND SOME FORCING ASSOCIATED WITH AN ADVANCING WARM FRONT
COULD SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS SATURDAY NIGHT
THROUGH SUNDAY.  HIGHS SUNDAY ARE EXPECTED TO BE IN THE 80S...WITH
MID TO UPPER 70S IN HIGHER TERRAIN.

BY SUNDAY NIGHT THROUGH TUESDAY...SOME UPPER ENERGY TRACKING
SOUTHEAST OUT OF CANADA AND ITS ASSOCIATED COLD FRONT WILL APPROACH
WITH INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD AS PREFRONTAL TROUGH TYPE CONVECTION INCREASES IN THE
REGION.  HIGHS MONDAY IN THE 80S...WITH MID TO UPPER 70S IN HIGHER
TERRAIN. HIGHS TUESDAY IN THE MID 70S TO LOWER 80S. AT THIS
TIME...LONG RANGE GUIDANCE SUGGESTS A FRONTAL PASSAGE LATE TUESDAY
BUT AS ALWAYS THE TIMING COULD CHANGE AS WE GET CLOSER.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
A LINE OF THUNDERSTORMS WAS IMPACTING KGFL WITH WIND GUSTS TO 39KTS
AND ABOUT TO IMPACT KALB. THE SOUTHERN BOW COULD REACH KPOU AND KPSF
BY 02Z.

THE LINE LOOKS TO MOVE EAST OF THE TERMINALS BY 04Z. AFTER THAT...A
COLD FRONT WILL PASS...SHIFTING THE WIND AND ALLOWING FOR SLOW
DRYING. THE DILEMMA IS HOW FAST THIS DRYING ARRIVES. GUIDANCE
SUGGESTED PERHAPS NO MVFR WITH JUST LIGHT MIST POSSIBLE. WE DID
HOWEVER PLACE MVFR MIST AT KGFL AND KPSF AFTER 04Z. IF ANY OF
TERMINALS RECEIVE AN UNUSUAL AMOUNT OF RAINFALL WE MIGHT HAVE TO
RETHINK THIS SCENARIO.

SO IF YOU ARE FLYING EARLY TOMORROW...PLEASE CHECK BACK OUR LATEST
THINKING.

OTHERWISE...VFR CONDITIONS SHOULD PREVAIL THROUGH AND AFTER THE
MORNING PEAK THROUGH THE END OF THE TAF PERIOD. THE WIND WILL BE SW
OR WEST AROUND 10KTS.

THERE IS A CHANCE OF ADDITIONAL THUNDERSTORMS WEDNESDAY
AFTERNOON...AND NOW WE PLACED VCSH IN THE TAFS AFTER 18Z TO REFLECT
LOW CHANCES OF SHOWERS OR THUNDERSTORMS DIRECTLY IMPACTING ANY
SPECIFIC TAF.

OUTLOOK...
WEDNESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
THURSDAY THROUGH SATURDAY NIGHT: NO OPERATIONAL IMPACT.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHC OF SHRA/TSRA.

&&

.FIRE WEATHER...
A LINE OF THUNDERSTORMS WILL CROSS OUR REGION THIS EVENING WITH A
LEAST A QUARTER INCH OR MORE OF RAINFALL ACROSS THE ENTIRE REGION.
HOWEVER...SINCE THE RAIN WILL FALL FOR ONLY A SHORT DURATION AND AT
NIGHT...DID NOT ASSIGN A WET FLAG TO OUR NFDRS.

DRIER WEATHER ON WEDNESDAY WITH RH VALUES DIPPING INTO THE 40S.
HOWEVER...MOSE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BUT
NOT EVERYONE WILL LIKELY RECEIVE THEM.

DRY WEATHER EXPECTED THURSDAY NIGHT THROUGH SATURDAY NIGHT WITH THE
USUAL NEARLY FULL RECOVER (AND SOME DEW) AT NIGHT...AND SEASONABLE
AFTER RH HUMIDITIES IN THE 30S TO 40 EACH AFTERNOON.

THE CHANCE OF SHOWERS AND THUNDERSTORMS LOOKS TO BE SUNDAY
PERSISTING INTO EARLY NEXT WEEK.

THE SURFACE WIND WILL BE SOUTH TO SOUTHWEST TONIGHT 5-15 MPH WITH
HIGHER GUSTS...SOUTHWEST TO WEST AT SIMILAR SPEEDS
WEDNESDAY...BECOMING NORTHWESTERLY AT 5-15 MPH ON THURSDAY AND
FRIDAY.

&&

.HYDROLOGY...
A LINE OF THUNDERSTORMS AND SHOWERS WILL HEAD ACROSS OUR REGION THIS
EVENING. WHILE OVER AVERAGE RAINFALL BASINS WILL UNDER AN
INCH...LOCALIZED MUCH HIGHER AMOUNTS ARE POSSIBLE...POSSIBLY LOCALLY
EXCEEDING TWO INCHES. THERE IS A POTENTIAL FOR LOCALIZED FLASH
FLOODING BUT NOT ENOUGH AREA TO CONSIDER A FLASH FLOOD WATCH YET.

SOMEWHAT DRIER AIR WILL MOVE INTO TOMORROW...BUT THE AIR MASS LOOKS
TO BE REMAIN UNSTABLE FOR ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS WEDNESDAY AFTERNOON. AT THIS POINT...WE DO NOT EXPECT
ANY SIGNIFICANT HYDRO PROBLEMS OTHER THAN THE USUAL LOCALIZED
PONDING OF WATER ON SOME ROADS AND AREAS OF POOR DRAINAGE.

DRY WEATHER THURSDAY THROUGH SATURDAY. THE NEXT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL BE ON SUNDAY AFTERNOON.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...NAS
AVIATION...HWJIV
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 8, 5:34 PM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
634 PM EDT TUE JUL 8 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
634 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 405 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON...AND
AGAIN SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

In the hours before

Local storm report, Jul 8, 9:11 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1011 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     RED HOOK                42.00N  73.88W
07/08/2014                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER ALY1400332

BEW
Local storm report, Jul 8, 9:12 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1012 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND DMG     MILAN                   41.95N  73.79W
07/08/2014                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER ALY1400333

BEW
Special weather statement, Jul 8, 9:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1017 PM EDT TUE JUL 8 2014

VTZ013>015-090315-
BENNINGTON VT-WESTERN WINDHAM VT-EASTERN WINDHAM VT-
1017 PM EDT TUE JUL 8 2014

...A STRONG THUNDERSTORM IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF POWNAL...OR
ABOUT OVER HOOSICK FALLS...AND MOVING EAST AT 45 MPH.

THE THUNDERSTORMS WILL BE NEAR...
BENNINGTON BY 1025 PM EDT
WILMINGTON BY 1045 PM EDT
6 MILES SOUTH OF WEST WARDSBORO BY 1050 PM EDT
NEWFANE AND TOWNSHEND BY 1100 PM EDT
PUTNEY BY 1110 PM EDT
WESTMINSTER BY 1115 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4306 7246 4300 7244 4297 7247 4296 7252
      4290 7252 4288 7255 4281 7254 4276 7247
      4274 7247 4276 7328 4302 7326 4331 7289
      4331 7283 4326 7281 4323 7270 4324 7245
      4312 7243 4308 7243
TIME...MOT...LOC 0217Z 251DEG 40KT 4283 7330

NAS
Local storm report, Jul 8, 9:18 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1018 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     FONDA                   42.95N  74.37W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            TREE ON WIRES AT 20 EAST MAIN STREET

&&

EVENT NUMBER ALY1400334

BEW
Local storm report, Jul 8, 9:26 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1026 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND DMG     RANDALL CORNER          43.21N  73.79W
07/08/2014                   SARATOGA           NY   RETIRED NWS EMP.

            2 TREES DOWN ON SPIRE FALLS ROAD

&&

EVENT NUMBER ALY1400335

BEW
Local storm report, Jul 8, 9:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
1034 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     NEW LEBANON             42.47N  73.39W
07/07/2014                   COLUMBIA           NY   911 CALL CENTER

            TREES DOWN

0708 PM     TSTM WND DMG     WAPPINGERS FALLS        41.60N  73.92W
07/07/2014                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN

0710 PM     TSTM WND GST     HOOSICK FALLS           42.90N  73.35W
07/07/2014  E65 MPH          RENSSELAER         NY   TRAINED SPOTTER

            TREE LIMBS DOWN

0710 PM     HAIL             HOOSICK FALLS           42.90N  73.35W
07/07/2014  E0.88 INCH       RENSSELAER         NY   TRAINED SPOTTER

0717 PM     TSTM WND DMG     DALTON                  42.47N  73.16W
07/07/2014                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREES DOWN

0724 PM     TSTM WND DMG     PITTSFIELD              42.45N  73.26W
07/07/2014                   BERKSHIRE          MA   TRAINED SPOTTER

            TREES AND WIRES DOWN

0725 PM     TSTM WND DMG     PITTSFIELD              42.45N  73.26W
07/07/2014                   BERKSHIRE          MA   FACEBOOK

            TREES DOWN ON CARS

0733 PM     TSTM WND DMG     NEW MILFORD             41.59N  73.41W
07/07/2014                   LITCHFIELD         CT   LAW ENFORCEMENT

            TREES DOWN

0712 PM     TSTM WND DMG     1 NNE NORTHWOOD         43.36N  75.06W
07/08/2014                   HERKIMER           NY   AMATEUR RADIO

            TREE ON WIRE ON FIRE IN THE VICINITY OF 400 WHEELERTOWN
            ROAD

0732 PM     TSTM WND DMG     SCHUYLER CORNERS        42.90N  75.00W
07/08/2014                   HERKIMER           NY   911 CALL CENTER

            TREE BLOCKING ROAD

0736 PM     TSTM WND DMG     POLAND                  43.23N  75.06W
07/08/2014                   HERKIMER           NY   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN COUNTYWIDE...TREE AND
            WIRES ON HOUSE AND WIRES ON ROAD IN POLAND-NORWAY

0736 PM     TSTM WND DMG     NEWPORT                 43.19N  75.02W
07/08/2014                   HERKIMER           NY   911 CALL CENTER

            TREE DOWN AND ON FIRE

0745 PM     TSTM WND DMG     WEST WINFIELD           42.88N  75.19W
07/08/2014                   HERKIMER           NY   FACEBOOK

            TREES AND WIRES DOWN

0749 PM     TSTM WND DMG     CEDARVILLE              42.93N  75.11W
07/08/2014                   HERKIMER           NY   FACEBOOK

            TREES AND WIRES DOWN

0818 PM     TSTM WND DMG     ST. JOHNSVILLE          43.00N  74.68W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            WIRES DOWN ON A HOUSE

0820 PM     TSTM WND DMG     LAKE PLEASANT           43.47N  74.41W
07/08/2014                   HAMILTON           NY   TRAINED SPOTTER

            3 TREES DOWN

0842 PM     TSTM WND DMG     1 W BATCHELLERVILLE     43.21N  74.10W
07/08/2014                   SARATOGA           NY   RETIRED NWS EMP.

            MULTIPLE TREES DOWN

0845 PM     TSTM WND DMG     1 ENE TRIBES HILL       42.95N  74.28W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            LIMBS DOWN ON WIRES JUST OFF MOHAWK ROAD

0845 PM     TSTM WND DMG     RANDALL                 42.91N  74.44W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            TREE DOWN ON ROUTE 5S BY ARGERSINGER ROAD

0848 PM     TSTM WND DMG     FONDA                   42.95N  74.37W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            TREE ON WIRES AT 20 EAST MAIN STREET

0857 PM     TSTM WND DMG     1 NW ASHLAND            42.31N  74.34W
07/08/2014                   GREENE             NY   911 CALL CENTER

            TREE DOWN PARTIALLY ON RESIDENCE

0900 PM     TSTM WND DMG     WINDHAM                 42.31N  74.25W
07/08/2014                   GREENE             NY   911 CALL CENTER

            TREES DOWN

0900 PM     TSTM WND DMG     HAGAMAN                 42.97N  74.15W
07/08/2014                   MONTGOMERY         NY   PUBLIC

            TREE DOWN ON WIRES ON JONES ROAD

0905 PM     TSTM WND DMG     WAWARSING               41.76N  74.36W
07/08/2014                   ULSTER             NY   911 CALL CENTER

            TREES DOWN

0906 PM     TSTM WND DMG     NAPANOCH                41.75N  74.37W
07/08/2014                   ULSTER             NY   911 CALL CENTER

            TREES DOWN

0906 PM     TSTM WND DMG     RANDALL CORNER          43.21N  73.79W
07/08/2014                   SARATOGA           NY   RETIRED NWS EMP.

            2 TREES DOWN ON SPIRE FALLS ROAD

0915 PM     TSTM WND DMG     1 WNW GLENS FALLS       43.31N  73.66W
07/08/2014                   WARREN             NY   FACEBOOK

            PART OF TREE DOWN...12 INCH DIAMETER AT HARRISON AVE
            AND CRANDALL ST

0916 PM     TSTM WND DMG     ACCORD                  41.79N  74.23W
07/08/2014                   ULSTER             NY   911 CALL CENTER

            TREES DOWN

0923 PM     TSTM WND GST     WHITEHALL               43.56N  73.42W
07/08/2014  M68 MPH          WASHINGTON         NY   FACEBOOK

0930 PM     TSTM WND DMG     LAKE VANARE             43.37N  73.80W
07/08/2014                   WARREN             NY   TRAINED SPOTTER

            TREES DOWN AND ROAD CLOSED...NORTHWOODS ROAD OFF ROUTE
            9N

0940 PM     TSTM WND DMG     RED HOOK                42.00N  73.88W
07/08/2014                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN

0946 PM     TSTM WND DMG     MILAN                   41.95N  73.79W
07/08/2014                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN

0947 PM     TSTM WND DMG     1 SSE RHINEBECK         41.92N  73.90W
07/08/2014                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER ALY1400303 ALY1400309 ALY1400304 ALY1400305 ALY1400307
ALY1400306 ALY1400310 ALY1400308 ALY1400311 ALY1400315 ALY1400312
ALY1400316 ALY1400329 ALY1400330 ALY1400314 ALY1400313 ALY1400317
ALY1400318 ALY1400319 ALY1400334 ALY1400320 ALY1400324 ALY1400327
ALY1400323 ALY1400325 ALY1400335 ALY1400328 ALY1400326 ALY1400322
ALY1400321 ALY1400332 ALY1400333 ALY1400331

BEW

The radar

The Albany radar (KENX), 73 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 8, 9:50 PM EST
Where
Berkshire County, 0.44 mi SE of Williamstown
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.716, -73.194

A large tree was downed due to thunderstorm winds on a house on Cole Avenue in Williamstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531922.